Illinois, 2018

Tornado and Hail in Illinois, April 3, 2018

April 3, 2018 · NWS LSX · 4 events in 3 counties and zones

A strong cold front moved through the region triggering storms. Some of the storms produced severe weather, mainly large hail and an isolated tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region triggering storms. Some of the storms produced severe weather, mainly large hail and an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 3, 6:16 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 3, 6:16 AM CST, 2 hours 55 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
716 AM CDT Tue Apr 3 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 439 AM CDT Tue Apr 3 2018

A warm front stretched from just north of Centralia IL westward to
the south of Jefferson City into a surface low in southwest KS early
this morning. Lift associated with a stout southwesterly LLJ has
been resulting in periodic elevated thunderstorms to the north of
the front fed by MUCAPE in excess of 1000 J/KG. Most of these storms
are expected to be confined to locations north and east of St. Louis
into the early morning hours. Otherwise low stratus and fog
blanketed the region. The models are in relatively good agreement
moving the surface low into east central KS by 12Z. In response to a
progressive deepening upper trof, the low will then deepen and track
northeast moving into central IL by 18Z and into the lower Great
Lakes region by 00Z. As the surface low tracks northeast this
morning the warm front should finally move northward allowing the
warm sector to expand across eastern MO and western IL, bringing
warmer temps and higher dew points promoting surface based
instability by early afternoon. Areas along and north of the warm
front and ahead of the surface low track, primarily the northern
CWA, will have the greatest precipitation threat this morning with
showers and some isolated thunder. A broken line of thunderstorms is
expected to develop as the advancing cold front moves into east
central and southeast MO early this afternoon, with the line growing
with time as it moves east into southern IL. Instability and deep
layer shear will support the potential for severe storms. By late
afternoon the cold front will be well east of the CWA moving into
the Ohio Valley with gusty northwest winds and strong CAA in the
wake of the front. Gusty northwest winds will continue much of
tonight with unseasonably cold air flooding into the region. Sub-
freezing temperatures, well below normal, will prevail across the
entire CWA by daybreak Wednesday. We have issued a freeze warning
for the far southern three counties in the CWA where our climate
focal point has collaborated/determined the growing season has begun.

Glass

.LONG TERM...  (Wednesday through Monday)
Issued at 439 AM CDT Tue Apr 3 2018

Surface ridge to build into the region on Wednesday, bringing in
much colder temps for this time of year. So despite sunny skies,
cold north winds will keep temps from warming up too much with highs
only in the 40s.

Another cold night in store Wednesday night as surface ridge begins
to move off to the east. Lows will be in the upper 20s to low 30s.

By Thursday, southerly flow returns with low level moisture on the
increase as well. Daytime hours should remain dry, though could see
a few stray showers in the far northern portions of forecast area,
closer to next frontal boundary that will affect the area Thursday
night into Friday. Highs on Thursday will rebound back into the 50s.
Another cold night Thursday night as cold front sinks south through
area. Lows will be in the upper 20s to upper 30s. Not a lot of
convergence along boundary, so it will move through region dry
during the overnight hours, but will see overrunning precipitation
develop on backside of front on Friday. Because of the colder temps
initially, will see mixed precipitation that will gradually turn to
all rain by late afternoon, but not for long as it changes back to a
mix Friday evening before ending. Moisture will be limited with this
system so kept chance pops during this period.

Beyond that, extended models in better agreement for the weekend
with dry and colder conditions Saturday with surface ridge overhead.
Next system to affect area Sunday through Monday. Overall, below
normal temps to prevail.

Byrd

&&

.AVIATION...  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 654 AM CDT Tue Apr 3 2018

For KUIN and KCOU...stratus and fog continue to blanket the area
early this morning producing LIFR to IFR flight conditions. The
worst conditions will be until around 14Z, however IFR will
persist into the early afternoon both ahead of a cold front and
in its wake. Light rain showers will also be possible until the
cold front passage. From mid-late afternoon there will be a trend
of improving flight conditions to MVFR. Gusty northwest winds are
expected after the cold front passage and into tonight.

For the St. Louis region...stratus and areas of dense fog
blanket the area early this morning producing LIFR to IFR flight
conditions. The worst conditions will be until around 14Z. After
this time a warm front will lift northward and this should
eventually resulting in conditions improving to MVFR by early
afternoon. Thunderstorms are then expected to develop along a
cold front as it moves through the St. Louis area between 19-20Z.
Gusty northwest winds are expected in the wake of the cold front
with a period of IFR flight conditions returning. By evening the
flight conditions will improve again to MVFR.

SPECIFICS FOR KSTL:

Stratus and areas of dense fog blanket the area early this morning
producing LIFR flight conditions. The worst conditions will be
until around 14Z. After this time a warm front will lift northward
and this should eventually resulting in conditions improving to
MVFR by midday. Thunderstorms are then expected to develop along
a cold front as it moves through the St. Louis area between
19-20Z. Gusty northwest winds are expected in the wake of the cold
front with a period of IFR flight conditions returning. By
evening the flight conditions will improve again to MVFR.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning from midnight tonight to 10 AM CDT Wednesday for
     Iron MO-Madison MO-Reynolds MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 3, 3:44 AM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
444 AM CDT Tue Apr 3 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
444 AM CDT Tue Apr 3 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Strong to severe storms are possible this afternoon. The main
threats will be damaging winds, large hail and isolated
tornadoes.

Temperatures expected to bottom out in the mid 20s over portions
of southern Missouri tonight, so a Freezing Warning has been
issued for Reynolds, Iron and Madison counties.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Temperatures in the mid 20s over portions of southern Missouri
early Wednesday morning, so a Freezing Warning has been issued
for Reynolds, Iron and Madison counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

Byrd

The radar

The Evansville,IN radar (KVWX), 138 km away, was scanning. The volume nearest the first event began at 15:08 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Fayette

When
April 3, 9:11 AM CST
Where
Fayette County, 2.03 mi N of Shobonier
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.899, -89.085

Hail, Madison

When
April 3, 1:58 PM CST
Where
Madison County, Roxana
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.830, -90.070

Hail, Monroe

When
April 3, 2:00 PM CST
Where
Monroe County, Columbia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.450, -90.200

Tornado, Fayette

When
April 3, 3:20 PM CST to 3:34 PM CST
Where
Fayette County, 1.72 mi NE of Augsburg to 2.45 mi ESE of St James
Rating
EF2
Path length
10.87 mi
Path width
100 yd
Continued into
Effingham, Il (ILX)
Reported by
NWS Storm Survey
Coordinates
38.888, -88.998

A strong tornado developed around 7 miles southeast of Vandalia, Illinois around 4:20 PM CDT and traveled northeast to the Fayette/Effingham County line by 4:34 PM CDT. The first tornado damage observed was near the intersection of E1050 Avenue and N1375 Street where a greenhouse lost portions of its roofing material and suffered other minor damage. The tornado continued northeast toward Gatch Lake causing damage to several outbuildings and one single family residence. The width of the tornado increased to nearly 100 yards wide and the strength increased from EF0 to EF1 during this time period. The tornado continued northeast causing mainly tree damage until it reached a farm along E1200 Avenue near N1780 Lane. Here a barn and several silos were destroyed, along with a single wide mobile home. The damage was rated EF2. Thankfully there were no occupants in the mobile home at the time of the tornado. The tornado continued northeast destroying another outbuilding, with the debris being tossed down wind hundreds of yards into the open field. The greatest tornado damage occurred to a residence near the intersection of Illinois Highway 185 and E1250 Avenue. The tornado destroyed their garage, ripped their roof and southeast walls off of their home. This damage was also rated EF2 with winds estimated to be 125 mph. The tornado began to weaken as it moved northeast only causing minor damage to an outbuilding and downing trees in a narrow path, less than a hundred yards wide, to the Fayette/Effingham county line. No injuries or deaths were reported in Fayette County. The tornado continued northeast into Effingham County (WFO Lincoln's forecast area). This segment of the tornado (Fayette County) was rated EF2 with a path length of 10.87 miles and a max path width of 100 yards. The entire tornado was rated EF2. It's path length was 18.27 miles with a max path width of 100 yards.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyThe tornado archive for Illinois, 2018Warnings in Illinois, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744682, 744688, 744689, 744693.